It used to be thought that Toxic epidermal necrolysis (TEN) and Stevens Johnson Syndrome (SJS) were to separate if not similar conditions, however, they are now considered to opposite poles of the same condition. Both conditions are considered medical emergencies due to the high risk of infection and death. And patients who develop these conditions may be entitled to file a lawsuit by a Stevens-Johnston Syndrome lawyer seeking compensation for their injuries.
These conditions are caused by certain types of infection and a wide variety of over-the-counter, prescribed, and illegal drugs and they both cause the loss of skin and mucus membranes. Though these are rare conditions often caused by an allergic reaction to a drug or medication, you must be aware that nearly medication can cause them.
Certain risk factors increase your chances of developing one of these conditions including –
- Having a viral infection like viral pneumonia, hepatitis, herpes, or HIV
- Having an autoimmune disease, HIV, AIDS, organ transplant or other cause of weakened immune system
- Previously having one of these conditions, or having an immediate family member who has had one
- Having the gene HLA-B 1502, particularly if you take medications for mental disorders or seizures
- Being of Chinese, Indian, or Southeast Asian decent
Infections that can cause TEN and SJS include herpes zoster or herpes simplex, viral pneumonia, hepatitis, and HIV. Medications that are known to cause these conditions include:
- Pain relievers including ibuprofen, acetaminophen, and naproxen
- Antipsychotic medications
- Anticonvulsant medications
The two conditions are diagnosed primarily based on the amount of skin that detaches. Stevens-Johnson Syndrome is diagnosed when less than 10 percent of the surface area of the body is lost. SJS/TEN Overlap is diagnosed when between 10 and 30 percent of the skin is lost. TEN causes more than 30 percent of the skin to detach.
The treatment you will receive depends on the severity of your condition. However, typical treatments and therapies may include –
- Stopping the medication that caused the reaction
- Hospitalization in a burn unit or intensive care unit
- Nutritional and fluid replacement
- Pain relief
- Wounds inspected, cleaned, and dressed
- Daily eye exams, and eye care including medicines to moisten, clean and reduce inflammation of the eye
- Care for wounds in the mouth with anesthetics and mouthwash
- Genital care of ulcerations and lesions
- Breathing treatments and lung care
- Urinary catheterization
After recovery, you will need to avoid the medication that caused it for the rest of your life, as well as all closely related medications. Be sure to tell your doctor that you had SJS or TEN and which drug caused it. You should immediately buy a medical alert necklace or bracelet and the information about the condition and what medication caused it engraved, and wear it always.
Call Now For a Free & Confidential Case Evaluation 877-571-8918